Texas, 2004

Flash Flooding in Texas, August 31, 2004

August 31, 2004 · NWS MAF · 4 events in 3 counties and zones

Scattered thunderstorms erupted over the west Texas Trans Pecos region by midday on the 31st. The activity initiated over Pecos County where dangerous flash flooding conditions affected Fort Stockton.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Scattered thunderstorms erupted over the west Texas Trans Pecos region by midday on the 31st. The activity initiated over Pecos County where dangerous flash flooding conditions affected Fort Stockton. Convection spread northeast during the afternoon and evening into the Permian Basin. Officials reported that flash flooding "effectively shut down" the city of Andrews during the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 31, 3:00 AM CST, 7 hours 50 minutes earlier.

Area forecast discussion, Aug 31, 3:00 AM CST, 7 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
400 AM CDT TUE AUG 31 2004

.SHORT TERM...
CONVECTION CONTINUES TO FIRE ACROSS THE CWA THIS MORNING. CONVECTION
IS AIDED BY WEAK UPPER DIFFLUENT FLOW...A SOUTHWEST TO NORTHEAST
ORIENTED MID-LEVEL TROUGH AND LOW-LEVEL MOISTURE CONVERGENCE. KMAF
88-D RADAR ALSO INDICATES MULTIPLE OUTFLOW BOUNDARIES AND A MCV OVER
THE FAR SOUTHEASTERN PERMIAN BASIN. POPS FOR TODAY AND TONIGHT WERE
RAISED GIVEN THE CURRENT RADAR TRENDS AND THE WITH THE MID-LEVEL
TROUGH REMAINING OVER THE AREA. THE ETA SUGGESTS THE MOST UNSTABLE
AIR THIS AFTERNOON WILL BE ORIENTED ALONG THE PECOS RIVER AND WE
HAVE PLACED THE HIGHEST POPS IN THE VICINITY OF THE PECOS RIVER. THE
FOCUS FOR CONVECTION SLIDES SOUTH AND WEST OF THE PECOS OVERNIGHT
WITH THE ETA INDICATING CONTINUED NEGATIVE 850MB LI/S IN THIS
REGION. SUPPORT FROM THE ABOVE MENTIONED MID-LEVEL TROUGH WILL BE
SLOW TO EXIT...SO OVERNIGHT POPS ARE GENERALLY ABOVE GUIDANCE. BELOW
NORMAL TEMPERATURES ARE EXPECTED TODAY GIVEN CLOUD COVER AND ADDED
GROUND MOISTURE.

.LONG TERM...
ON WEDNESDAY AND THURSDAY UPPER RIDGE WILL EXTEND ACROSS THE SOUTHERN
HALF OF THE U.S. BUT BOTH ETA AND GFS SHOW A WEAKNESS ACROSS THE
CENTRAL PLAINS WITH THE CENTERS OF HIGH PRESSURE CIRCULATION OVER
BOTH THE EAST AND WEST COAST.  UPPER TROUGH THAT BEGINS OVER THE
NORTHWEST COAST WILL MOVE INTO THE PLAINS SATURDAY.  NOT EXPECTING
THIS TO DIRECTLY AFFECT THE AREA BUT COULD HELP PUSH A FRONT
SOUTHWARD.

GFS DEVELOPS A MCS THAT MOVES INTO WESTERN CWA EARLY WEDNESDAY
AND DROPS IT SOUTHWARD DURING THE DAY... WHILE ETA SHOWS NOTHING
IN THAT AREA.  SINCE NOT IN AGREEMENT WILL ADD ONLY LOW POPS WEST
WEDNESDAY... WILL CONTINUE ISOLATED POPS OVER THE MOUNTAINS THURSDAY
THROUGH SUNDAY.  BOTH MODELS LEAN TOWARD THE DRY SIDE FOR THE
REMAINDER OF NEXT WEEK.

AT THE SURFACE AN EAST TO SOUTHEAST WIND WILL PREVAIL KEEPING LOW
LEVEL MOISTURE ON THE HIGH SIDE AND MODERATE TEMPS.  GFS TRIES TO
BRING A COLD FRONT DOWN INTO THE CWA OVER THE WEEKEND BUT GUIDANCE
NOT SHOWING ANY COOLING YET.  THIS FEATURE WILL HAVE TO BE WATCHED.

AS FAR AS THE EXTENDED LOOK FOR UPPER RIDGE WILL SET UP TO THE
WEST OF AREA PUTTING THE REGION IN NORTHWEST FLOW ALOFT.  SHOULD
HAVE NEAR OR SLIGHTLY ABOVE NORMAL TEMPS AND THE POSSIBILITY OF A
SHORTWAVE DROPPING DOWN INTO THE AREA... TOO FAR OUT TO ADD ANY POPS
AT THIS TIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             87  64  85  62 /  30  20   0   0
CARLSBAD NM               86  64  86  62 /  40  50  10   0
DRYDEN TX                 87  67  84  65 /  40  40   0   0
FORT STOCKTON TX          86  66  86  64 /  40  40   0   0
GUADALUPE PASS TX         77  61  79  61 /  40  40  10   0
HOBBS NM                  86  62  85  60 /  40  40  10   0
MARFA TX                  78  56  78  55 /  30  40   0   0
MIDLAND INTL AIRPORT TX   85  65  85  63 /  40  30   0   0
ODESSA TX                 85  65  86  63 /  40  30   0   0
WINK TX                   90  66  91  64 /  40  40  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

06/72
Hazardous weather outlook, Aug 31, 4:30 AM CST, 6 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
530 AM CDT TUE AUG 31 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-312000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
530 AM CDT (430 AM MDT) TUE AUG 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS WEST TEXAS AND SOUTHEAST
NEW MEXICO TODAY AND TONIGHT. A FEW THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE WITH LARGE HAIL TO THE SIZE OF QUARTERS
AND DAMAGING WINDS IN EXCESS OF 60 MPH. IN ADDITION...SLOW MOVING
STORMS PRODUCING VERY HEAVY RAINFALL MAY RESULT IN LOCALIZED FLOODING
ACROSS LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Midland/Odessa radar (KMAF), 139 km away, was scanning. The volume nearest the first event began at 16:48 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Pecos

When
August 31, 10:50 AM CST to 5:00 PM CST
Where
Pecos County, Ft Stockton
Property damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
30.781, -102.724 (the zone’s center; the record gives no point)

Thunderstorms were stationary over Fort Stockton around midday on the 31st. These storms resulted in up to two inches of rainfall over the city by 11:00 CST. Extensive flooding in Fort Stockton was reported along with flooding along U.S. Highway 385 just southwest of the city. Fire department officials reported that several high water rescues were conducted in the south side of the city, and residents were evacuated from their homes in one neighborhood. A National Weather Service cooperative observer on the south side of Fort Stockton measured 5.10 inch of rain for the event. Flooding in the city receded by mid afternoon. High water persisted over U.S. Highway 385 just southwest of the city through 17:00 CST. No injuries were reported.

Flash Flood, Andrews

When
August 31, 3:15 PM CST to 4:30 PM CST
Where
Andrews County, Andrews
Reported by
LAW ENFORCEMENT
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

A thunderstorm persisted over the north side of Andrews and produced between one and two inches of rainfall within half an hour during the afternoon of the 31st. Multiple reports indicated dangerous flash flooding conditions in the city. Local officials barricaded northwest Avenue G from Eighth to Eleventh Streets. Flooding of city streets was widespread in the vicinity of City Lake. Flood waters flowed two feet deep through some streets.

Flash Flood, Andrews

When
August 31, 4:50 PM CST to 6:00 PM CST
Where
Andrews County, 8 mi E of Andrews
Reported by
LAW ENFORCEMENT
Coordinates
32.305, -102.638 (the zone’s center; the record gives no point)

A second thunderstorm produced very heavy rainfall east of Andrews. As a result, flood waters flowed across State Highway 176.

Flash Flood, Crane

When
August 31, 5:50 PM CST to 7:30 PM CST
Where
Crane County, 8 mi N of Crane
Reported by
LAW ENFORCEMENT
Coordinates
31.429, -102.516 (the zone’s center; the record gives no point)

Strong thunderstorms and locally heavy rainfall resulted in flash flooding for the second consecutive day over northeastern Crane County on the 31st. Local officials reported flood waters flowing over U.S. Highway 385 north of Crane.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5417328, 5417330, 5417331, 5417329.